My question is when I went back on oxycodone on Jan 18 2019, my feet and legs started to swell and 5 days later they are still swollen. I have never had this problem before so I wanted to know if you think it is from the oxycodone 10 mg? I usually keep it to 4 or less a day but I also take about 6 to 7 other prescriptions. The only other thing I have changed this month is my estrogen.
At a glance
- Opioid medications like oxycodone have been reported to cause swelling/edema. The exact mechanism behind why it happens isn't well understood but it does appear to be reversible upon drug discontinuation.
Swelling has been reported in those taking oxycodone and other associated opioid medications. Most commonly, the swelling is classified as 'edema', which is an accumulation of fluid.
Allergic Or Non-Allergic Edema?
It is important to distinguish between a possible allergic reaction and edema not associated with an allergy in regards to taking oxycodone.
While allergies are often associated with occurring quite quickly, there can be delayed reactions as well. Allergic reactions, unlike general edema, often result in rashes and moderate to severe itching as well.
Non-allergic edema has been reported to occur in 1-5% of individuals in clinical trials for oxycodone. It appears both immediate-release oxycodone and extended-release products have a similar incidence. Additionally, edema has been reported specifically in to occur most commonly in the face and peripherally (in the lower limbs).
Reports Of Edema
There haven't been too many studies that investigate why edema can occur with oxycodone or other opioids. The mechanism behind it may have to do with the fact that oxycodone can cause cardiovascular side effects and can increase histamine release. Nevertheless, the exact mechanism is not known.
One study, Opioids Causing Peripheral Edema, published in the Journal of Pain and Symptom Management, reported on five different case studies in which opioids were thought to be a contributing factor to symptoms of edema. The study concluded:
"These cases illustrate the potential for opioids to cause peripheral edema, reversible on withdrawal or change of opioid, but sometimes reversible spontaneously if edema is minor."
Other case studies report similar findings, that edema/swelling can occur on opioids like oxycodone and it is reversible (as far as we know).
It is important to discuss any side effects you are experiencing with your doctor so you can be appropriately treated.
While the swelling you are experiencing could be from the oxycodone, it is a pretty common symptom with a wide range of potential causes.
For example, you mentioned you were taking estrogen. Estrogens can alter fluid and sodium balance in the body and are often more associated with causing edema than opioids are.
Your doctor will be your best source to determine the cause of your swelling and will hopefully be able to reduce or eliminate what you are experiencing.